Headaches and nausea are the 2 most common adverse effects of electroconvulsive therapy (ECT). These adverse effects have been frequently reported in the postictal period and make it difficult for the patient to continue with the following ECTs. Mirtazapine is an antidepressant with a mechanism that involves activating serotonin (5-HT1) receptors. This mechanism has been hypothesized to be the underlying therapeutic effects for depression and anxiety. In addition, mirtazapine possesses antagonistic effects on the postsynaptic serotonin 5-HT2 and 5-HT3 receptors. The pharmacological actions are hypothesized to be related to its treatment effects of headaches and nausea. Here, we report a case series of patients developing post-ECT headaches and nausea, and the concomitant administration of mirtazapine successfully relieved the ECT-associated adverse effects. This case series suggest that mirtazapine may be an optional treatment for ECT-induced headaches and nausea.
From the *Department of Psychiatry, Armed Forces Beitou Hospital; †Department of Psychiatry, Tri-Service General Hospital, Taipei; ‡Department of Psychiatry, Chutung Veterans Hospital, Hsinchu County; and §Department of Psychiatry, Mackay Memorial Hospital, Taipei, Taiwan.
Received for publication April 6, 2010; accepted April 26, 2010.
Reprints: Wen-Kuei Lee, MD, 60 Xinmin Rd, Beitou District, Taipei 112, Taiwan (e-mail: firstname.lastname@example.org).
No financial support was received for this study. This article has not been submitted either completely or in part to another journal.
Each author participated sufficiently in the work to take public responsibility for the content.
All authors declare no conflicts of interest.